Michigan, 2003

Damaging Winds in Michigan, July 26, 2003

July 26, 2003 · NWS MQT · 3 events in 3 counties and zones

A cold front triggered evening thunderstorms as it moved across Upper Michigan. Some of the thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front triggered evening thunderstorms as it moved across Upper Michigan. Some of the thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 1:47 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT SAT JUL 26 2003

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE CENTRAL AND
SOUTHERN U.S. WITH TROUGHING ACROSS MUCH OF CANADA. BETWEEN THESE
TWO FEATURES...FLOW IS RATHER FLAT OR ZONAL. NUMEROUS SHORTWAVES ARE
TOPPING OR MOVING THROUGH THE RIDGE. ONE SHORTWAVE IS CURRENTLY OVER
EASTERN WI AND THE EASTERN U.P. AND THIS HAS KICKED OFF SOME
CONVECTION THIS MORNING WITH A STRONG SHORTWAVE NOTED ON WATER VAPOR
WITH SOME CYCLONIC SPIN EAST OF LAKE WINNIPEG. THIS SHORTWAVE WILL
STAY NORTH OF THE AREA THIS AFTERNOON.

COLD FRONT WILL ALSO SLIP THROUGH THE CWA TONIGHT AND ETA DOES SHOW
SOME 850-500 MB Q-VECTOR CONVERGENCE THIS AFTERNOON AND EVENING
WHICH IS THEN REPLACED BY Q-VECTOR DIVERGENCE OVER THE WESTERN CWA
BY 06Z AND ACROSS THE EAST BY 12Z. THIS WOULD SUPPORT KEEPING IN
SOME SCATTERED POPS TONIGHT ACROSS THE CWA. THINGS CONTINUE TO BE
OUT OF PHASE WITH THE COLD FRONT AS MOISTURE IS SLOWLY DRYING OUT
AND DYNAMICS REMAIN NORTH OF THE AREA...SO SCATTERED POPS LOOK GOOD.
DEW POINTS WILL REMAIN HIGH AND WITH THAT IN MIND...PUT IN PATCHY
FOG ACROSS CWA AS DEW POINTS NORTH OF FRONT THIS MORNING WERE IN THE
50S AND TEMPS AND DEW POINTS WILL REMAIN CLOSE TO EACH OTHER. THE
WIND WILL STAY UP ENOUGH TONIGHT TO NOT ALLOW THE FOG TO BECOME TO
MUCH OF A PROBLEM...SO KEPT FOG WORDING TO PATCHY ONLY. WITH THE
COLD LAKE SUPERIOR NEARBY AND A NORTH TO NORTHWEST WIND...KEPT LOW
CLOUDS THAT WERE IN PREVIOUS FORECAST IN UPSLOPE AREAS TO DEVELOP
TONIGHT AND REMAIN FOR EARLY MORNING UNTIL MIXING OCCURS.
BASICALLY...DID NOT MAKE TOO MANY CHANGES TO GOING FORECAST.
TEMPERATURES LOOKED GOOD AND DID NOT TOUCH.

IN THE EXTENDED...MRF/AVN/UKMET/ECMWF SHOW 500 MB PATTERN CONSISTING
OF A 500 MB RIDGE ACROSS THE WESTERN U.S. AND TROUGHING ACROSS THE
EASTERN U.S. SHORTWAVES WILL BE MOVING DOWN THE BACKSIDE OF THE
TROUGH INTO THE UPPER GREAT LAKES FOR TUE AND WED. THIS SHORTWAVE
THEN FORMS A CLOSED 500 MB LOW THAT MOVES VERY LITTLE FOR THU AND
FRI WITH MORE SHORTWAVE ENERGY AFFECTING CWA FOR SAT. CANADIAN
ENSEMBLES SUPPORT THE ABOVE SCENARIO WITH NOT MUCH DEVIATION BETWEEN
THEM. MRF ENSEMBLES BEGIN TO GET NOISY BY WED AND ESPECIALLY BY THU
HAVE TROUBLE WITH TROUGHING OVER WESTERN CANADA. WILL GO WITH
PERSISTENCE AND KEEP TROUGHING IN THE AREA THROUGH THE PERIOD. WILL
ALSO KEEP CHANCE POPS IN WED THROUGH SAT AND KEEP TEMPERATURES NEAR
NORMAL. THE WHOLE PERIOD WILL NOT BE A WASHOUT AS THERE SHOULD BE
SOME DRY PERIODS IN THERE.

.MQT...NONE.

MICHELS
Hazardous weather outlook, Jul 26, 2:20 PM CST, 3 hours 36 minutes before
MIZ001>007-009>014-084-085-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS ALL OF
WESTERN AND CENTRAL UPPER MICHIGAN...THEN END NORTHWEST TO SOUTHEAST
BY THE EARLY MORNING HOURS ON SUNDAY. SOME THUNDERSTORMS THIS
EVENING MAY BECOME SEVERE AND CAUSE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING IN
WESTERN UPPER MICHIGAN. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY
EVENING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

In the hours before

Special weather statement, Jul 26, 5:08 PM CST, 48 minutes before
MIZ001>006-009>014-084-085-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
708 PM EDT SAT JUL 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD...
LANSE...MARQUETTE...MUNISING....SIDNAW... ...SENEY ...COPPER
HARBOR...MANISTIQUE...AND MENOMINEE AND ONTONAGON.

THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE
AFFECTED LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

VOSS

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Jul 26, 5:17 PM CST, 39 minutes before
MIZ001>006-009>014-084-085-270400-

SPECIAL WEATHER STATEMENT...CORRECTED LOCATIONS TEXT
NATIONAL WEATHER SERVICE MARQUETTE MI
717 PM EDT SAT JUL 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD...
LANSE...MARQUETTE...MUNISING....SIDNAW...SENEY...COPPER HARBOR...
MANISTIQUE...AND MENOMINEE AND ONTONAGON.

THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE
AFFECTED LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

VOSS

WWW.CRH.NOAA.GOV/MQT/

The radar

The Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
July 26, 5:56 PM CST
Where
Gogebic County, 13 mi N of Wakefield
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
46.650, -89.917

Eighteen inch diameter trees were knocked down.

Thunderstorm Wind, Houghton

When
July 26, 7:15 PM EST
Where
Houghton County, Twin Lakes
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.900, -88.833

A ten inch diameter tree was blown over.

Thunderstorm Wind, Baraga

When
July 26, 7:37 PM EST
Where
Baraga County, 4 mi N of Baraga
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
46.833, -88.483

Four inch diameter tree tops were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330359, 5330360, 5330361.